Thunderstorm Wind, Hampshire
- When
- August 16, 1:55 PM EST to 2:10 PM EST
- Where
- Hampshire County, Northampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -72.633
Severe thunderstorms downed trees in Northampton and large branches in Holyoke, then dropped nickel sized hail in Westfield and Agawam. Another severe thunderstorm in Marshfield downed four large trees, before torrential rainfall flooded several roads in Plymouth.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms downed trees in Northampton and large branches in Holyoke, then dropped nickel sized hail in Westfield and Agawam. Another severe thunderstorm in Marshfield downed four large trees, before torrential rainfall flooded several roads in Plymouth. Later that evening on Cape Cod, a lightning strike ignited a fire in Mashpee, completely destroying a house valued at 2.5 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 10:55 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1155 AM EDT SAT AUG 16 2003 LATE MRNG UPDATE...RAISED TEMPS FOR FIRST PERIOD IN ZNS. OTHERWISE...NO CHANGES .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. CARBONE
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 655 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH WEDNESDAY. LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES ON THURSDAY. THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLIER-TALBOT
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT SAT AUG 16 2003 ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF SOUTHERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS FORMING ACROSS UPSTATE NEW YORK WILL SPREAD EASTWARD INTO MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS...GUSTY WINDS AND HAIL ACROSS MUCH OF SOUTHERN NEW ENGLAND FROM 2PM TO 8PM THIS EVENING. THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THIS INCLUDES HILLSBOROUGH AND CHESHIRE COUNTIES IN SOUTHERN NEW HAMPSHIRE... MUCH OF CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. BE ALERT FOR DARKENING SKIES AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO YOUR AREA. BOATERS SHOULD BE ON THE LOOKOUT FOR DEVELOPING THUNDERSTORMS AND TAKE THE PROPER PRECAUTIONS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION HAS ALREADY BEEN REQUESTED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BOX
MAZ003-008-010-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 234 PM EDT SAT AUG 16 2003 AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25 MPH. THIS STORM MAY ALSO PRODUCE SMALL HAIL ALONG ITS PATH. THE THUNDERSTORM WILL BE NEAR... HATFIELD AROUND 245 PM HADLEY AND SOUTH HADLEY AROUND 250 PM AMHERST AND GRANBY AROUND 255 PM PELHAM AND BELCHERTOWN AROUND 300 PM DRAG
The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
3 thunderstorm wind, 2 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375135, 5375136, 5375137, 5375138, 5375139, 5375140, 5375141.